Capecitabine-Induced Takotsubo Cardiomyopathy: A Case Report and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

Capecitabine is an orally administered chemotherapeutic agent that is metabolized at the tumor site to 5-fluorouracil and thought to be without significant cardiac toxicity. We report a rare case of takotsubo cardiomyopathy that is thought to be related to capecitabine where the patient presented with chest pain, and ST elevation within 48 hours of capecitabine therapy. Workup included cardiac catheterization and coronary angiogram that showed nonobstructive coronary artery disease and anteroapical left ventricular wall motion abnormality with left ventricular ejection fraction of 35%. The drug was stopped, and the patient was treated with beta-blocker and angiotensin-converting enzymes inhibitor. Six weeks later, she had a repeat echocardiogram that was normal. Capecitabine-related cardiomyopathy seems to be very rare because only 5 cases have been reported in the literature (including our case). The condition has to be anticipated and treated to prevent the serious consequence of cardiac dysfunction. All reported cases have eventually recovered after stopping capecitabine.

Related Topics

    loading  Loading Related Articles